[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Citations 0
This Week in JAMA
December 1, 2004

This Week in JAMA

JAMA. 2004;292(21):2547. doi:10.1001/jama.292.21.2547
Rhabdomyolysis and Lipid-Lowering Drugs

Lipid-lowering agents such as fibrates and statins can have adverse effects on muscle, including rhabdomyolysis; however, reliable risk estimates for rhabdomyolysis are lacking. Graham and colleagues reviewed 1998-2001 pharmacy and hospital claims data and medical records for patients prescribed statins and fibrates, alone or in combination, to estimate the incidence of hospitalization for rhabdomyolysis. They found that rhabdomyolysis risk was low for monotherapy with atorvastatin, pravastatin, or simvastatin, but the risk increased for patients prescribed combined statin-fibrate therapy, particularly older patients with diabetes mellitus. Patients taking cerivastatin plus a fibrate had a 10% annual risk of rhabdomyolysis.

See Article

Thyroid Status in Old Age

The relationship of subclinical thyroid dysfunction to morbidity and mortality in older individuals is unclear. To assess the long-term impact of subclinical thyroid dysfunction on performance and survival, Gussekloo and colleaguesArticle conducted a prospective, population-based study of persons aged 85 through 89 years in Leiden, the Netherlands. Comparing participants with subclinical or overt hypothyroidism at baseline with those having normal thyroid function, the authors found no differences in activity, depressive symptoms, or cognitive function. However, persons with increased thyrotropin levels had a lower risk of mortality over 3 years of follow-up. In an editorial,Article Cooper discusses the implications of these findings for the care of elderly patients.

Thyroid Disease and Iodine 131 Exposure

Between 1944 and 1957, large amounts of sodium iodide 131 (131I) were released into the atmosphere near the Hanford Nuclear Site in Washington state, and there has been concern that exposed individuals may have an increased risk of thyroid disease. Davis and colleagues report results of a retrospective cohort study involving individuals born from 1940 through 1946, with presumed exposure to the Hanford 131I releases. In this cohort of individuals with low-dose and protracted environmental 131I exposure during infancy and childhood, the authors found no association of exposure with thyroid neoplasia, benign thyroid nodules, autoimmune thyroiditis, or hypothyroidism.

See Article

Pharmaceutical Postmarketing Surveillance

Recent reports of serious harms associated with approved medications have raised concerns about the drug approval and postmarketing surveillance systems and about potential conflicts of interest in the evaluation of adverse drug reactions. Several articles in this issue of JAMA explore these issues. Psaty and colleaguesArticle report results of a literature review and related internal Bayer Corporation documents, which documented a clear and known association of cerivastatin with an increased risk of rhabdomyolysis. An article by StromArticle discusses the role of voluntary adverse event reporting in monitoring drug safety and the limits of pharmacoepidemiologic analyses for triggering investigation of potentially serious events. Piorkowski, in an invited response,Article describes Bayer Corporation’s premarketing and postmarketing knowledge of and response to reports of rhabdomyolysis related to cerivastatin use and critiques the assertions of Psaty and colleagues,Article who provide a response to those critiques. In an editorial,Article Fontanarosa, Rennie, and DeAngelis describe the circumstances surrounding this collection of articles and endorse measures to improve postmarketing drug surveillance and patient safety.

Medical News & Perspectives

A new initiative by the Centers for Disease Control and Prevention is designed to promote research into how to develop HIV/AIDS prevention strategies that are tailored to minority communities as well as to mentor young investigators with ties to these underserved communities.

See Article

Pruritic Eruption in HIV Infection

An altered and exaggerated immune response to arthropod bites may be the cause of a pruritic papular eruption common in persons with human immunodeficiency virus (HIV) infection in sub-Saharan Africa.

See Article

CLINICIAN'S CORNER

Clinical Crossroads
Mandel reviews the evaluation of a 64-year-old woman with a history of multinodular goiter and partial thyroidectomy who has a new thyroid nodule.

See Article

JAMA Patient Page

For your patients: Information about thyroid nodules.

See Article

×